On the go? Listen to the audio version of the article here:
When I worked in a withdrawal facility, opioid withdrawal always stood out as the most intensely painful. At it’s worst, it looked like a demon was trying to escape from the person’s body, making them writhe and scream as their body was battered by waves of agony.
As a chemical-dependency counselor in a non-medical withdrawal facility, my hands were tied during the worst moments when no form of support seemed adequate. Between the waves of pain, there were moments of connection and clarity, but this was often short-lived.
Prescription Ibuprofen was the protocol pain medication, which might as well have been a placebo. Unless the individual specifically sought out a methadone or suboxone prescription before attending detox, they were effectively going to face the full force of cold-turkey opioid withdrawals.
After seeing a system that didn’t seem to be adequately integrated with medically-assisted treatment services, I wanted to highlight the depth of pain caused by opioid withdrawals and the need for readily available medically assisted treatment for those who become dependent on opioids.
Why are opioid withdrawals so painful?
Opioid withdrawals are so painful because of the rebound effect. Since opioids reduce one’s ability to feel pain, stopping an opioid once dependent causes the opposite effect, producing severe pain.Â
The rebound effect is a phenomenon that can be applied to many different medications. Like an elastic band, taking a substance stretches the band, pulling your body out of its normal way of functioning. Over time, your body adapts to the substance, becoming dependent on it for normal functioning.
Once you stop using the substance, like the elastic band analogy, your body is slingshot to the opposite end of the spectrum. In the case of opioids, this means feeling extreme pain. Over time, your body begins to adapt to normal functioning (homeostasis) without the substance.
Withdrawal is the time between the rebound effect and homeostasis.
Opioids block pain by attaching to opioid receptors, preventing pain messages from being transmitted throughout the body. Our body naturally produces endorphins that serve this purpose, particularly following strenuous exercise. This is why people often refer to “runners high” as a pleasurable experience.
Opioids go far beyond the body’s natural ability to reduce pain, downregulating the body’s need to produce natural endogenous opioids, like the endorphins produced after exercise.
Since the body’s natural ability to regulate pain is diminished when dependent on opioids, it requires time to regain its natural functions after stopping the substance. During this period of adjustment, the individual experiences the physical and emotional pain of withdrawal.
To help share the in-depth subjective experience of opioid withdrawal, I am going to share the experience of Stephanie, a fellow recovery advocate.
I shared her experience of addiction in the article, “What Does Addiction Feel Like?” and her experience of recovery in the article, “A Powerful Story of Addiction and Recovery.”
Here, I will share her experience of withdrawal from various opioids, including Hydromorphs, Dilaudid, Morphine, and Oxycodone.
The experience of opioid withdrawal
While in active addiction, the longest I ever went without using, was 3 days when my ex had gone to jail.
It starts as anxiety… a sick feeling in the pit of your stomach… you know you can’t get a fix and you’re out of options. Then you figure that there is no way out, so you’re just gonna do it.
Then the stomach problems start, along with this weird muscle thing, making it hard to move. All of your muscles tense up, and you feel like they are all locked up when walking or trying to move.
The stomach cramping and the puking are next along with sweating, and the feeling that the marrow of your bones wants to come out.
It literally felt like the insides of my bones were trying to get outside. It felt like the bones in my legs and back were breaking, over and over again.
Everything bursts like you have been beaten with a baseball bat, and your mind is going off the chain, trying to think of ways to make this go away.
You cry and lose hope, thinking, “this is it… I’m going to die.” There is no sleep. You can’t get comfortable, and you can’t shut your mind off.
The anxiety is a sinking feeling, like “oh no….what am I going to do.” And then calling everyone in your phone you think might have a line on something. It’s the feeling of defeat every time those calls yield nothing.
It’s the sheer panic that you know you’re going to be sick, and it is going to be bad. Then comes the self-loathing for ever having started these stupid things in the first place. It’s starting another round of calls to follow up with people who won’t get back to you.
It feels like someone is taking glass to your insides one minute and twisting it the next. I think the pain was what made me puke. Curled up in a ball because laying straight is just too painful. There are times you are either face down in the toilet or sitting on the toilet.
Despite all the physical pain, the mental part of this trumps all of it. Your brain is screaming at you to “GET MORE DRUGS!!!!!!!!!!!!” over and over.
It’s a whole mode that takes over, and desperation sets in.
Everything is worse at night. You want to sleep but can’t sleep. You might get an hour here or there, but either your body is in so much pain, or your mind is racing.
You’re sweating profusely and probably changing clothes a few times, but it doesn’t matter because the bed is soaked and you will be soaked again soon.
This is why people beg, borrow, and steal to get their fix, especially if they have been through this before.
When I decided to seek recovery, I sought out an addiction doctor and started using Suboxone to help with the withdrawals.
It was basically a very muted version of withdrawal.
The first 4 days, I felt yucky, but nothing major. I was mostly just having trouble sleeping. On day 5, I got knocked down. My stomach hurt, and I was in the bathroom a lot. I couldn’t focus on anything, and I was nauseous. That lasted about 5 days, then I started to feel better.
During the worst parts of it, I wanted to crawl out of my skin. That’s the only way I can describe the feeling. I took ibuprofen and clonidine, and that helped with the restless legs and the body pain. Being on Suboxone It was a much easier experience.
It really was better. And I was better prepared for it. I knew what could happen, I had supports in place, and I took a week off work. It went a heck of a lot smoother than I thought it would.
I was terrified to jump off Suboxone. It was terrifying until I got passed it. It passed, and I was still waiting for the worst of it, but it never came.
During the worst of it, there was pain, but not nearly as bad. I was really sore for two weeks, and it felt like I was walking in cement boots up to my knee.
Sleep wasn’t too bad. I would wake up a lot but could fall back asleep.
There was also a lot of emotional instability. I had no reason to cry. I thought I cried from fear and panic, but when I was coming off Suboxone, I had nothing to cry about. Life was good. My bills were paid, I had money in the bank, and had groceries in the fridge.
People do it cold turkey, and I give them so much respect. That’s hard to do, and I couldn’t have done it. Using Suboxone made it more tolerable for me. Everyone’s experience is different. This is speaking from mine.
I feel very lucky. Programs vary from place to place, so others may have to stop after tapering down to a specific dose, such as 2mg or 5mg. My program went down to 0.5mg. I jumped off at the lowest dose, whereas some people don’t have the option.
If I ever get injured, you would have to put a gun to my head before I would ever take them again… I won’t do it.
Amidst the recent opioid crisis, I hope this article sheds light on the power of these drugs to cause dependence. More than any other drug, opioids can lock a person into long-term physical dependence, due to the pain inflicted when trying to stop. Using these drugs then become a way to simply feel normal.
When adjusting to life without opioids, the rebound effect causes over-activity among the pain receptors, inflicting the torturous experience described by Stephanie. Although opioid withdrawal is unimaginably difficult, medically assisted treatment is one way to make it more manageable.
This article helped me gain some perspective on what a very close friend of mine went through. She always impressed me with her strength. The fact she survived withdrawal like this makes me think she can do anything.
Glad you found it helpful! It takes quite a bit of strength. Especially the pain of opioid withdrawal and its lingering effects.
Thank you for writing this Steve and thank you to Stephanie for sharing her experience. It puts everything into perspective and helps answer the “why??” questions when we see on the news why so many people are seeking out the drugs when they know how dangerous they are.
Thanks for the comment, Diana! Glad it helped illuminate how powerful this substance is, particularly when it comes to physical withdrawals.